Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 20, 2003, 2:35 PM CDT for Orange County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 2:35 PM CDT (19:35 UTC)
- Expired
- Apr 20, 2003, 3:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Orange County, TX
The radar
The Lake Charles radar (KLCH), 70 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 201935 SVRLCH TXC361-202030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 235 PM CDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST TEXAS * UNTIL 330 PM CDT * AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF VIDOR...MOVING EAST AT 40 MPH. * THIS STORM WILL BE NEAR... ROSE CITY BY 240 PM CDT VIDOR BY 245 PM CDT WEST ORANGE...ORANGE BY 305 PM CDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3015 9410 3002 9402 3004 9375 3023 9376 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:10 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 20, 2:10 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 210 PM CDT SUN APR 20 2003 CURRENTLY...A COLD FRONT EXTENDS EAST OF TXK...DOWN THROUGH WEST OF SHV...LFK...AND INTO VCT. SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE FRONT IN A LINE NEAR HOU AND DOWN THROUGH THE SE COAST OF TX. FOR THE REST OF TODAY...THE SHOWERS AND THUNDERSTORMS ARE NOW MOVING INTO THE EXTREME WESTERN PORTIONS OF OUR CWA. THE QUESTION IS WILL THIS LINE HOLD TOGETHER AS IT MOVES THROUGH LA. THE LATEST MESO- ETA SHOWS LIMITED MOISTURE IN THE AREA THIS AFTERNOON FOR SOUTH LA... 700 MB RH VALUES REMAIN AT ABOUT 60%. FCST SOUNDINGS...HOWEVER...ARE SHOWING PW VALUES ABOVE 1.5 INCHES FOR THIS AFTERNOON AND GOOD LIS AND K-INDEXS. AFTER 03Z (10 PM)...THESE VALUES DROP CONSIDERABLY AND RAIN/TSRA ACTIVITY SHOULD DROP OFF. UNTIL THEN...EXPECTING SCATTERED TSRA THROUGHOUT THE CWA. OVERNIGHT...THE FRONT WILL SLOW CONSIDERABLY TONIGHT AS IT MOVES THROUGH CENTRAL LA. IT IS NOT EXPECTED TO REACH THE COAST UNTIL TOMORROW MORNING. AS IT MOVES THROUGH THE STATE...EXPECT THERE BE SLIGHT CHANCES FOR RAIN OVERNIGHT (AGAIN...LOW RH VALUES IN THE MID LEVELS TONIGHT WILL LIMIT ANY KIND OF MAJOR DEVELOPMENT ALONG THE FRONT). GFS AGREES WITH LIMITED MID-LEVEL MOISTURE FOR TONIGHT BUT STILL HAS WIDESPREAD PRECIP ALONG THE FRONT FOR ALL OF TONIGHT. THROUGHOUT THE DAY TOMORROW...SLIGHT CHANCES FOR PRECIP WILL CONTINUE ALONG THE COAST WITH FRONT SITTING JUST OFFSHORE AND DECENT MOISTURE OVER THE AREA. BUT BY LATE AFTN/EVNG MUCH DRIER AIR MOVES INTO THE AREA WITH SLIGHT RIDGING IN THE UPR LVLS AND SFC HIGH PRESSURE MOVING INTO THE CENTRAL PLAINS. NEXT CHANCE FOR RAIN WILL BE TUES AFTN/EVNG FOR THE WESTERN ZONES AS A SHORTWAVE MOVES THROUGH...PROVIDING THE LIFT FOR ISOLD ACTIVITY. MOST OF THE ENERGY...HOWEVER...APPEARS TO BE DOWN SOUTH OVER THE COASTAL WATERS. AN UPR LVL LOW MOVING INTO CO ON WED AM WILL EJECT SHORTWAVES INTO THE REGION LEAVING CHANCES FOR RAIN IN THE FORECAST THROUGH FRIDAY. THE BEST CHANCE FOR ANY KIND OF ACCUMULATIONS WILL BE WED NIGHT INTO THURS AM AS THE UPR LVL TROUGH BEGINS TO MOVE THROUGH THE AREA. WILL LEAVE RAIN OUT OF THE FCST ON SAT FOR NOW...BUT LOOKS LIKE IT COULD BE BACK IN ON SUNDAY NIGHT. .PRELIMINARY POINT TEMPS/POPS... KLCH 62 78 57 78 / 30 20 00 20 KBPT 61 79 58 77 / 40 20 10 30 KAEX 60 77 54 76 / 40 10 00 00 KLFT 65 78 57 78 / 30 20 00 20 .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. MCNATT
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 9 hours 35 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 500 AM CDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... A WEAK COLD FRONT...AN UPPER LEVEL DISTURBANCE AND AN INCREASINGLY MOIST AIRMASS WILL COMBINE FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS. NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...A FEW OF THESE STORMS COULD PRODUCE HEAVY DOWN-POURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A CHANCE FOR SHOWERS WILL AGAIN ENTER THE FORECAST FOR WEDNESDAY THROUGH FRIDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NEEDED AT THIS TIME. RUA
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:06 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.